Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 89, NWS Charleston, SC

July 14, 2016Berkeley County, Charleston County, Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 14, 2016, 5:37 PM EDT for Berkeley County, Charleston County, Dorchester County, South Carolina. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2016, 5:37 PM EDT (21:37 UTC)
Expired
Jul 14, 2016, 6:13 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Berkeley County, SC, Charleston County, SC, Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:45 PM EDTTSTM WND DMG1 Ssw Summerville, SCTOWN OF SUMMERVILLE REPORTS A TREE DOWN IN THE ROADWAY ON BERLIN MYERS PKWY BETWEEN E CAROLINA AVE AND ASHELY DR
Jul 14, 5:45 PM EDTHAIL 0.752 W Ladson, SCALSO HAD A FEW TREE LIMBS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS52 KCHS 142137
SVRCHS
SCC015-019-035-142230-
/O.NEW.KCHS.SV.W.0089.160714T2137Z-160714T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
  CHARLESTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  DORCHESTER COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
  BERKELEY COUNTY IN SOUTHEASTERN SOUTH CAROLINA...

* UNTIL 630 PM EDT

* AT 536 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SLANDS
  BRIDGE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NORTH CHARLESTON...SUMMERVILLE...GOOSE CREEK...HANAHAN...
  SLANDS BRIDGE...GIVHANS FERRY STATE PARK...
  LADSON AND MIDDLETON PLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.

&&

LAT...LON 3285 8028 3302 8040 3318 8011 3297 7995
TIME...MOT...LOC 2136Z 240DEG 12KT 3296 8026 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
1 follow-up statement
441 
WWUS52 KCHS 142213
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
613 PM EDT THU JUL 14 2016

SCC015-019-035-142222-
/O.CAN.KCHS.SV.W.0089.000000T0000Z-160714T2230Z/
CHARLESTON SC-DORCHESTER SC-BERKELEY SC-
613 PM EDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON...DORCHESTER AND
BERKELEY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.

LAT...LON 3285 8028 3302 8040 3318 8011 3297 7995
TIME...MOT...LOC 2208Z 240DEG 12KT 3302 8013 

$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:57 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 14, 3:57 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
357 PM EDT THU JUL 14 2016

.SYNOPSIS...
Atlantic high pressure will extend west over the region through the
first part of next week while a low pressure trough lingers
inland across the Carolinas.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Rest of the afternoon: Storms have diminished in coverage and now
limited to the coast from Savannah to Charleston. A few storms
have pulsed quickly and become marginally severe, but the overall
severe weather threat remains low. The main threats continue to be
strong wind gusts and lightning, though there have been some
reports of hail.

Tonight: The ridge aloft actually become more prominent and the
area remains in southwest flow in the low levels. Any lingering
convection is expected to diminish rapidly in the evening and the
overnight period is expected to be dry. There are some indications
of enough speed convergence over the Atlantic waters to result in
isolated showers and storms just offshore, but any activity that
does develop is expected to stay off land. Expect another very
mild night with lows in the upper 70s to near 80.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Atlantic high pressure will continue to extend westward over the
forecast area while a trough persists inland. This pattern will
maintain warmer than normal temperatures with highs generally in the
mid 90s away from the cooler coastal areas and with continued high
humidity heat indices will peak around 105 degrees each afternoon.
Not much relief at night either with lows in the mid to upper 70s
most places and closer to 80 at the coast.

Scattered showers and thunderstorms expected mainly each
afternoon/evening as moisture increases despite some increase in mid-
level heights. Bulk shear will remain fairly weak so the storm mode
will be mostly the pulse variety. Heavy rainfall will be likely with
a few storms possibly producing damaging wind gusts and/or large
hail.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
On Monday and Tuesday, an extensive upper ridge will blanket the
southeast U.S. making way for a continuation of hot and humid
weather with scattered diurnal convection after high temps reach the
mid 90s each day. During mid week, global models in good agreement
that a break in the upper ridge will increase as troughing develops
to the north. This should result in temps closer to climo values but
little change from the typical day to day chances for scattered
mainly diurnal convection.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected to prevail, through the next few hours
we will have to watch the impact of showers and storms near the
terminals. A line of storms developed right on top of KCHS and
has will push off to the east. Thereafter, the threat of impacts
at KCHS will diminish greatly. At KSAV, the main time period for
thunderstorms will come over the next 2 hours or so. Storms
upstream are moving in that direction and additional development
is taking place near the terminal. Prevailing VCTS and TEMPO TSRA
are in the forecast through 21z. Any lingering convection is
expected to diminish quickly this evening.

Extended Aviation Outlook: Brief flight restrictions possible,
mainly each afternoon/evening due to showers and thunderstorms
into early next week.

&&

.MARINE...
Tonight: The pattern will remain the same and the local waters
will remain positioned between high pressure to the east and the
inland trough of low pressure. This will drive a moderate
southwest flow which will likely increase into the 15-20 knot
range for much of the night in the nocturnal surge. Seas should
tick upward but remain in the 2-4 foot range.

Friday through Tuesday: Atlantic high pressure will prevail along
with an inland trough. This pattern will favor south to southwest
winds that will gust near Advisory levels /25 knots/ at times
through Saturday night, mainly near the coast late each day due to
the sea breeze and across the Charleston County nearshore waters and
offshore GA waters at night due to nocturnal surging. Seas mainly 3
feet or less, but 4 feet at times mainly at night near 20 nm and
beyond.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...BSH
SHORT TERM...RJB
LONG TERM...
AVIATION...BSH
MARINE...BSH/RJB
Hazardous weather outlook, Jul 14, 4:06 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
406 AM EDT THU JUL 14 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-150815-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
406 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 3:52 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
352 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 NW WHITEMARSH ISLAND  32.07N  81.03W
07/14/2016  E0.70 INCH       CHATHAM            GA   BROADCAST MEDIA

            MEDIA RELAYED A VIEWER REPORT OF DIME SIZE HAIL AT THE
            KROGER ON GWINETT ST

&&

EVENT NUMBER CHS1600596

CB
Local storm report, Jul 14, 4:01 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 ENE WHITE BLUFF       31.99N  81.11W
07/14/2016                   CHATHAM            GA   EMERGENCY MNGR

            CHATHAM CO EM REPORTS A TREE DOWN ON POWER LINE IN THE
            8500 BLOCK OF LYN AVE. TIME ESTIMATED FROM RADAR

&&

EVENT NUMBER CHS1600596

CB
Local storm report, Jul 14, 4:08 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     1 ENE WHITE BLUFF       31.99N  81.11W
07/14/2016                   CHATHAM            GA   EMERGENCY MNGR

            CHATHAM CO EM REPORTS A TREE DOWN ON POWER LINE IN THE
            8500 BLOCK OF LYN AVE. ALSO NEARBY A TREE FELL ON POWER
            LINES NEAR THE INTERSECTION OF COFFEE BLUFF RD AND
            VERNON RIVER DR AND A TREE FELL ACROSS THE ROADWAY IN
            THE 300 BLOCK OF VERNONBURG RD. TIME ESTIMATED FROM
            RADAR

&&

CORRECTED REMARKS

EVENT NUMBER CHS1600596

CB
Local storm report, Jul 14, 4:29 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
429 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     TSTM WND DMG     1 ESE SHADOWMOSS        32.84N  80.06W
07/14/2016                   CHARLESTON         SC   BROADCAST MEDIA

            TREE DOWN NEAR THE INTERSECTION OF SC HWY 61 AND BEES
            FERRY RD

&&

EVENT NUMBER CHS1600597

CB
Local storm report, Jul 14, 4:31 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     MAGNOLIA GARDENS        32.87N  80.09W
07/14/2016                   CHARLESTON         SC   BROADCAST MEDIA

            MULTIPLE TREES DOWN ON SC HWY 61 NEAR MAGNOLIA
            PLANTATION

&&

EVENT NUMBER CHS1600598

CB
Special weather statement, Jul 14, 5:34 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
534 PM EDT THU JUL 14 2016

SCZ044-045-050-052-142200-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-CHARLESTON SC-
534 PM EDT THU JUL 14 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
DORCHESTER AND BERKELEY COUNTIES UNTIL 600 PM EDT...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SLANDS BRIDGE...MOVING NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... NORTH
CHARLESTON...SUMMERVILLE...GOOSE CREEK...HANAHAN...ARCHDALE...NAVAL
WEAPONS STATION CHARLESTON...MIDDLETON PLACE AND SLANDS BRIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3284 8029 3301 8041 3317 8014 3294 7993
TIME...MOT...LOC 2134Z 240DEG 12KT 3296 8027

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 2:46 PM EDTSpecial Weather StatementCHSCharleston29 min
Jul 14, 3:13 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper62 min
Jul 14, 3:25 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester36 min
Jul 14, 5:34 PM EDTSpecial Weather StatementCHSDorchester26 min
Jul 14, 6:18 PM EDTSpecial Weather StatementCHSBerkeley27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.